Article Text

PDF
CASE REPORT
Autoimmune haemolytic anaemia in a patient with advanced lung adenocarcinoma and chronic lymphocytic leukaemia receiving nivolumab and intravenous immunoglobulin

Summary

We describe a rare case of severe autoimmune haemolytic anaemia (AIHA) in the setting of underlying chronic lymphocytic leukaemia receiving intravenous immunoglobulin, history of warm IgG autoantibody and treatment with nivolumab for advanced non-small cell lung cancer. In this report, we describe AIHA as a potential serious immune-related adverse event from immune checkpoint inhibitors, discuss other potential contributing factors and review previously described cases of AIHA in patients receiving programmed death 1 (PD-1) inhibitors. In the era of immunotherapy, we hope to add literature to raise awareness of potential immune-related sequelae such as AIHA. We aim to highlight the importance of close monitoring for prompt identification and management of potentially fatal AIHA and immune-related adverse events of PD-1 inhibitors by holding immunotherapy and treating with high-dose steroids, particularly in subgroups which may be at increased risk.

  • lung cancer (oncology)
  • haematology (drugs and medicines)
  • haematology (incl blood transfusion)
  • immunology
  • unwanted effects / adverse reactions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.